Stevens–Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are now believed to be variants of the same condition, distinct from erythema multiforme. SJS/TEN is a rare, acute, serious, and potentially fatal skin reaction in which there are sheet-like skin and mucosal loss. Using current definitions, it is nearly always caused by medications.

Who gets SJS/TEN?

SJS/TEN is a very rare complication of medication use (estimated at 1–2/million each year for SJS, and 0.4–1.2/million each year for TEN).
Anyone on medication can develop SJS/TEN unpredictably.
It can affect all age groups and all races.
It is slightly more common in females than in males.
It is 100 times more common in association with human immunodeficiency virus infection (HIV).
The drugs that most commonly cause SJS/TEN are antibiotics in 40%. Other drugs include: 
      • Sulfonamides: cotrimoxazole
      • Beta-lactam: penicillins, cephalosporins
      • Anti-convulsants: lamotrigine, carbamazepine, phenytoin, phenobarbitone
      • Allopurinol
      • Paracetamol/acetaminophen
      • Nevirapine (non-nucleoside reverse transcriptase inhibitor)
      • Nonsteroidal anti-inflammatory drugs (NSAIDs) (oxicam type mainly).
SJS/TEN usually develops within the first week of antibiotic therapy but up to 2 months after starting an anticonvulsant. For most drugs, the onset is within a few days up to 1 month.
Before the rash appears, there is usually a prodromal illness of several days duration resembling an upper respiratory tract infection or ‘flu-like illness. Symptoms may include:
      • Fever > 39 C
      • Sore throat, difficulty swallowing
      • Runny nose and cough
      • Sore red eyes, conjunctivitis
      • General aches and pains.
There is then an abrupt onset of a tender/painful red skin rash starting on the trunk and extending rapidly over hours to days onto the face and limbs (but rarely affecting the scalp, palms or soles). The maximum extent is usually reached by four days.
The skin lesions may be:
The blisters then merge to form sheets of skin detachment, exposing red, oozing dermis. The Nikolsky sign is positive in areas of skin redness. This means that blisters and erosions appear when the skin is rubbed gently.
 
Content Under Copyright. Unable To Copy